ISSN 2398-2950      

Drug eruption

ffelis

Synonym(s): Drug reaction, Drug allergy, Dermatitis medicamentosa


Introduction

  • Cause: idiosyncratic reaction to the use of a drug.
  • Signs: may mimic any other cutaneous reaction pattern.
  • Diagnosis: history of drug administration and response to drug withdrawal.
  • Treatment: supportive care and drug withdrawal.
  • Prognosis: mostly good.

Pathogenesis

Etiology

  • Any drug can cause any reaction pattern.

Pathophysiology

  • Mechanism of drug reactions is poorly understood.
  • There may be the induction of an immune response or abnormality of drug metabolism in an individual.
    • Hypersensitivity reaction if the drug, a carrier molecule or a metabolite acts as an antigen.
      • Hypersensitivity reactions can be types 1,2,3 or 4.
      • Type 1-anaphylaxis or urticaria.
      • Type 2-cytotoxic reactions eg erythema multiforme.
      • Type 3-immune complex development   →   vasculitis.
      • Type 4-delayed type eg contact reactions.
    • Pseudoallergy where a drug causes mast cell or basophil degranulation in a non-immune-mediated fashion.
    • Autoimmunity: drugs may cause an alteration in autoantigens, there may be molecular mimicry or antigen-independent T-helper cell activation.
    • Rarely drug metabolites are directly toxic to skin cells, possibly as a consequence of a genetic enzyme deficiency in an individual.

Timecourse

  • Most reactions occur within 1-3 weeks of drug exposure.

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Noli C, Koeman J P, Willemse T (1995) A retrospective evaluation of adverse reactions to trimethoprim-sulphonamide combinations in dogs and cats. Vet Q 17 (4), 123-128 PubMed.
  • Mason K V (1990) Cutaneous drug eruptions. Vet Clin North Am Small Anim Pract 20 (6), 1633-1653 PubMed.
  • Nesbitt G H (1986) Cutaneous drug reactions in small animals. Clin Dermatol (1), 190-193 PubMed.

Other sources of information

  • Rosencrantz W S (1993) Cutaneous drug reactions. In: Current Veterinary Dermatology - The Science and Art of Therapy. Eds C E Griffin, K W Kwochka & J M MacDonald. St. Louis: Mosby Yearbook, pp 154-164. ISBN: 0 8016 3384 2. (Lucid overview of subject.)

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!

 
 
 
 

To show you are not a Bot please can you enter the number showing adjacent to this field

 Security code